, Volume 20, Issue 4, pp 945–979 | Cite as

Positive solutions for nonlinear nonhomogeneous Dirichlet problems with concave-convex nonlinearities

  • Nikolaos S. Papageorgiou
  • Patrick Winkert


We consider a nonlinear parametric Dirichlet equation driven by a nonhomogeneous differential operator involving a reaction exhibiting the competing effects of concave and convex terms. Using variational methods combined with truncation and comparison techniques we prove a bifurcation near zero theorem describing the dependence of the positive solutions on the parameter \(\lambda >0\).


Nonhomogeneous differential operator Nonlinear regularity theory Nonlinear maximum principle Bifurcation of positive solutions Strong comparison Concave and convex nonlinearities 

Mathematics Subject Classification

35J66 35J70 35J92 


  1. 1.
    Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints. Mem. Am. Math. Soc. 196(915) (2008)Google Scholar
  2. 2.
    Ambrosetti, A., Brezis, H., Cerami, G.: Combined effects of concave and convex nonlinearities in some elliptic problems. J. Funct. Anal. 122(2), 519–543 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arcoya, D., Ruiz, D.: The Ambrosetti-Prodi problem for the \(p\) -Laplacian operator. Commun. Partial Differ. Equ. 31(4–6), 849–865 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cherfils, L., Il’yasov, Y.: On the stationary solutions of generalized reaction diffusion equations with \(p\)&\(q\)-Laplacian. Commun. Pure Appl. Anal. 4(1), 9–22 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Cuesta, M., Takáč, P.: A strong comparison principle for positive solutions of degenerate elliptic equations. Differ. Integral Equ. 13(4–6), 721–746 (2000)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Damascelli, L.: Comparison theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results. Ann. Inst. H. Poincaré Anal. Non Linéaire 15(4), 493–516 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Díaz, J.I., Saá, J.E.: Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires. C. R. Acad. Sci. Paris Sér. I Math. 305(12), 521–524 (1987)Google Scholar
  9. 9.
    Dunford, N., Schwartz, J.T.: Linear operators I. Wiley-Interscience, New York (1958)zbMATHGoogle Scholar
  10. 10.
    Filippakis, M., Kristály, A., Papageorgiou, N.S.: Existence of five nonzero solutions with exact sign for a \(p\)-Laplacian equation. Discrete Contin. Dyn. Syst. 24(2), 405–440 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fuchs, M., Gongbao, L.: Variational inequalities for energy functionals with nonstandard growth conditions. Abstr. Appl. Anal. 3(1–2), 41–64 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    García Azorero, J.P., Peral Alonso, I., Manfredi, J.J.: Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations. Commun. Contemp. Math. 2(3), 385–404 (2000)Google Scholar
  13. 13.
    Gasiński, L., Papageorgiou, N.S.: Nonlinear analysis. Chapman & Hall/CRC, Boca Raton (2006)zbMATHGoogle Scholar
  14. 14.
    Gasiński, L., Papageorgiou, N.S.: Existence and multiplicity of solutions for Neumann p-Laplacian-type equations. Adv. Nonlinear Stud. 8(4), 843–870 (2008)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Gasiński, L., Papageorgiou, N.S.: Multiple solutions for nonlinear coercive problems with a nonhomogeneous differential operator and a nonsmooth potential. Set Valued Var. Anal. 20(3), 417–443 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gasiński, L., Papageorgiou, N.S.: Nonlinear elliptic equations with singular terms and combined nonlinearities. Ann. Henri Poincaré 13(3), 481–512 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gasiński, L., Papageorgiou, N.S.: Multiple solutions for nonlinear Dirichlet problems with concave terms. Math. Scand. 113(2), 206–247 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Guo, Z., Zhang, Z.: \(W^{1, p}\) versus \(C^1\) local minimizers and multiplicity results for quasilinear elliptic equations. J. Math. Anal. Appl. 286(1), 32–50 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hu, S., Papageorgiou, N.S.: Multiplicity of solutions for parametric\(p\)-Laplacian equations with nonlinearity concave near the origin. Tohoku Math. J. (2) 62(1), 137–162 (2010)Google Scholar
  20. 20.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and quasilinear elliptic equations. Academic Press, New York (1968)zbMATHGoogle Scholar
  21. 21.
    Leoni, G.: A first course in Sobolev spaces. Graduate studies in mathematics, vol. 105. Amer. Math. Soc, Providence (2009)zbMATHGoogle Scholar
  22. 22.
    Lieberman, G.M.: The natural generalization of the natural conditions of Ladyzhenskaya and Ural’ tseva for elliptic equations. Commun. Partial Differ. Equ. 16(2–3), 311–361 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Li, S., Wu, S., Zhou, H.-S.: Solutions to semilinear elliptic problems with combined nonlinearities. J. Differ. Equ. 185(1), 200–224 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Marano, S., Papageorgiou, N.S.: Positive solutions to a Dirichlet problem with \(p\)-Laplacian and concave-convex nonlinearity depending on a parameter. Commun. Pure Appl. Anal. 12(2), 815–829 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Mugnai, D.: Addendum to: Multiplicity of critical points in presence of a linking: application to a superlinear boundary value problem, NoDEA. Nonlinear Differ. Equ. Appl. 11(3), 379–391 (2004) [and a comment on the generalized Ambrosetti-Rabinowitz condition [MR2090280], NoDEA. Nonlinear Differ. Equ. Appl. 19(3), 299–301 (2012)]Google Scholar
  26. 26.
    Papageorgiou, N.S., Rădulescu, V.D.: Bifurcation near the origin for the Robin problem with concave-convex nonlinearities. C. R. Math. Acad. Sci. Paris 352(7–8), 627–632 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Pucci, P., Serrin, J.: The maximum principle. Birkhäuser Verlag, Basel (2007)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Department of MathematicsNational Technical UniversityAthensGreece
  2. 2.Institut für Mathematik, Technische Universität BerlinBerlinGermany

Personalised recommendations